Anyone taking Rifampicin?

Hi everyone,

I saw the specialist this afternoon, as an itcher not cured by cholestyramine I was prescribed Naltrexone which gave me some very unpleasant side effects. I now have a two month supply of Rifampicin which I understand is an anti biotic.

I think anti biotics can destroy the good gut bacteria so is anyone able to share their experiences with this drug. I am wondering whether eating yoghurt with bifidus will help to keep the balance right. Or maybe taking acidophilus?

I am so fortunate that this specialist is a very pleasant young man who is proactive and not dismissive but at the time I did not think to ask him about good gut bacteria.

21 Replies

oldestnewest
  • I took this before and it made me jaundice, so was asked to stop for three months then try it again. Just to be sure that it was the medication or if it was another factor causing the jaundice. Again it made me jaundice. I guess it doesn't usually do that though and I was disappointed that I couldn't continue it because it was working for the itching. I can't remember what I took with it though it was a few years back. Sorry.

  • Hi SLWB

    Thank you for your reply. The specialist warned me about jaundice so at this early stage it is a wait and see.

    This itch is a real pain!

    :-)

  • It is a real pain but the rigampicin can help if you are successful in taking it. I wish the best to you.

  • I have tried all the above and also sertaline

    I hope the rifampin works the itching has changed me and I'm lucky if I get 3 hours sleep a night

    I'm currently on 50mg of naltrexone but it's not worked

    I take a live pro biotic yogurt

  • Hi Melwoods

    The specialists first trial was with naltrexone but I had a bad reaction. I sleep in batches of two or three hours and nowadays as I am retired nod off in the afternoon.

    I will try live pro biotic yogurt

    :-)

  • Butterfly Ei I tried Rifampicin twice and had a very bad reaction to it. My Pharmacist told me normally it was subscribed to people with TB and it is an Anti Biotic. How on earth can a person take such a medication on the long run? I immediately stopped using it and never will consider,because I never felt so sick in my life after taking those pills

  • Thanks Rockie

    The hospital pharmacist was very informative before handing over the prescription. Apparently I have a lower dose of it than would be given for TB. I feel much the same towards Naltrexone as you do towards the Rifampicin. Thank you for your input.

    :-)

  • Butterfly EI. I agree, we will take anything just to get rid of the itch.

  • I've tried to take rifampicin, but felt terrible, I've stopped taking it feel better but still got the itch.

  • Hi Starcat

    It seems that whatever they give us seems to cause problems but the itch had worn me down so much I must give something a try. I am hoping not to have problems but I did with Naltrexone just need a break from the itch.

    Thank you for your reply

    :-)

  • My wife was prescribed rifampicin twice. She was experiencing Avery low quality of life due to the itch and the drug was life changing. She took it for 6 months and the itch just about disappeared. It stayed that way for a further 6 months. She was prescribed it again when the itch returned but the second time had no effect. Give it a go but arrange for regular liver function tests while you are taking it. It is a very strong drug but unfortunately there are few other options left.

  • Thank you JohnMalaney

    I am hoping that the itch can sort of be switched off. Live in hope!!! :-)

    I am to have a blood test mid February followed by another in a couple of months time. The PBC "itch" certainly does cause a low quality of life.

    :-)

  • I'm on rifampicine, first a lower dose (twice a day 150 mg) with good result but it could be better, now on a higher dose (twice a day 300 mg) with fantastic results for 6 months, no.Itch! Now again some itch but far from what it was (terrible, no sleep, legs full with hemstoma from scratching). In combination with questran allmost no itch. I have no side effects from the rifampicine. Questran how ever.... I get obstipated...

  • Hi Marg1974

    Good to read your reply, thank you. I am also on Questran but the light version. Pardon the expression but get dreadful wind with the Questran Light. I am so pleased to read of someone getting on with the Rifampicin - it gives me hope. I am currently on the 150mg twice a day. Fortunately with a very high vegetable diet, almost no meat nowadays and plenty of lentils and pulses I am able to avoid the constipation problems.

    best wishes

  • I'm really struggling today massive flare up

  • Hi ButterflyEi, sorry for not answering your question, but what unpleasant side effects from Naltexone did you have and what dosage was it please, Kandypat

  • Hi kandiepat

    I think it was 25mg. I had to break the 50 mg tablet in half.

    I found it disturbed my sleep and I became quite aggressive. So felt it was not helpful.

    :-)

  • Have you tried yakult ? I'm sorry for your itching hon , drives you mad I know but anything is worth a try ? My husband uses yakult for his ibs.

    My itching has calmed at the moment (hope I've not jinxed it )

    Loobyloo

  • Hi Loobyloo54

    I eat pro biotic yoghurt and have just bought a months supply of pro biotic tablets with 8 different pro biotic strains.

    I think that should have the same effect as yakult but if I am wrong can you let me know please. As you say anything is worth a try.

    :-)

  • hi i am new here i have fibromyalgia i have been researching Low Dose naltrexone for the last six months I think your dosage is much to high Go on ldn now and it will give you and your Doctor all the information you need. It is by Dc Chris Steel, on this Morning. I hope that you find site interesting.

  • Hi 120848

    I did try LDN but it did not rid me of the itch and when I mentioned it to the specialist in the UK he was not keen.

    Thank you for replying.

You may also like...